Kansas, 2010High Wind in Kansas, April 30, 2010
April 30, 2010 · NWS TOP · 1 event in 1 county or zone
This is a continuation of the previous day's account. On the afternoon of April 29th, 2010 strong to severe thunderstorms formed across northern Kansas bringing large hail to the size of golfballs and damaging winds over 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous day's account. On the afternoon of April 29th, 2010 strong to severe thunderstorms formed across northern Kansas bringing large hail to the size of golfballs and damaging winds over 60 mph. A brief tornado touchdown occurred over open country approximately 4 miles northeast of Washington. No condensation funnel appeared to reach the ground however dust was noted beneath the rotating wall cloud indicating a ground circulation on two occasions for a period of about 30 seconds. No damage was found to have occurred. The tornado was documented by the general public and storm chasers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 29, 11:47 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 29, 11:47 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1247 AM CDT FRI APR 30 2010
.UPDATE...
UPDATE FOR 06Z AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
CONVECTIVE LINE MAKING SLOW EASTWARD PROGRESS...AFFECTING MHK FOR
THE NEXT HOUR OR 2 AND TOP/FOE BEFORE DAWN. HIGH BASES SHOULD
LIMIT THE IMPACTS TO VISIBILITY RESTRICTIONS. STRONG PRE-STORM
WINDS WILL GUST TO 35 TO POTENTIALLY 45KT. GUIDANCE AGREEING THAT
MVFR CEILINGS WILL DEVELOP BEHIND THE FRONT...WITH WINDS BACKING
AGAIN DURING THE DAY FRIDAY WITH THIS SLOW MOVING SYSTEM.
65
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT THU APR 29 2010/
SHORT TERM...TONIGHT THROUGH FRI.
A DRYLINE CURRENTLY SITUATED FROM NEAR MARYSVILLE BACK TO SALINA
WILL SLOWLY RETREAT NORTHWEST THIS AFTERNOON AS SFC LOW PRESSURE
CONTINUES TO DEEPEN IN SE COLORADO AND SW KANSAS. THE SFC LOW IS IN
RESPONSE TO A STRONG SHORT WAVE NOW CROSSING THE ROCKIES...AND AN
ASSOCIATED JET MAX ROUNDING THE BASE OF THE TROUGH. THUNDERSTORM
DEVELOPMENT IS ANTICIPATED ALONG THE DRY LINE POTENTIALLY AS EARLY
AS THE NEXT COUPLE OF HOURS WHERE CONVERGENCE IS MAXIMIZED. MODERATE
INSTABILITY AND VERY STRONG SHEAR VALUES WILL PROMOTE RAPID STORM
ORGANIZATION PROVIDED THAT UPDRAFTS ARE SUFFICIENTLY STRONG TO
RESIST BEING SHEARED APART. MORE WIDESPREAD DEVELOPMENT IS EXPECTED
BY EVENING AS THE TROUGH AND ASSOCIATED HEIGHT FALLS BEGIN TO EJECT
ACROSS THE PLAINS. ANTICIPATE INITIAL SUPERCELLULAR STORM MODE WILL
RAPIDLY TRANSLATE INTO MORE OF A LINE ECHO WAVE PATTERN WITH A
BROKEN LINE OF THUNDERSTORMS CONTAINING EMBEDDED SUPERCELL
ROTATIONAL CHARACTERISTICS. LOW LEVEL SHEAR WILL INCREASE MARKEDLY
FROM 00Z ON AS THE LOW LEVEL JET INCREASES. THIS MAY PROVIDE A BRIEF
PERIOD DURING THE EVENING WHEN THUNDERSTORMS WILL BE SURFACE BASED
AND COINCIDE WITH THE STRONGER SHEAR VALUES TO LOCALLY ENHANCE THE
TORNADIC THREAT WITH THE STRONGER UPDRAFTS. HOWEVER...DAMAGING WINDS
AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH ANY CONVECTIVE
ACTIVITY.
AS THE NIGHT PROGRESSES...EXPECT STORMS TO BECOME LARGELY ELEVATED
AND SHOULD SEE THE WIND AND TORNADO THREAT DECREASE. THERE IS SOME
CONCERN THAT THE STORMS WILL REMAIN AT LEAST NEAR SURFACE BASED
ALONG THE FRONTAL BOUNDARY ITSELF...AND MESOSCALE ANALYSIS WILL BE
KEY IN ANALYZING THE SEVERE WEATHER THREAT OVERNIGHT. PURELY
ELEVATED CONVECTION WOULD FAVOR HAIL AS THE MAIN SEVERE THREAT WITH
THE STRONGEST UPDRAFTS...WHILE ANY STORM ABLE TO BE ROOTED NEAR THE
SFC WOULD MAINTAIN THE WIND AND TORNADO THREAT GIVEN THE LARGE
AMOUNT OF WIND ENERGY WITH THIS SYSTEM.
EXPECT THE ENTIRE SYSTEM TO SHIFT SLIGHTLY NORTH AFTER DEVELOPMENT
GIVEN THE LOW PRESSURE TO THE WEST AND THE RETREATING FRONTAL
BOUNDARIES. WILL EVENTUALLY BEGIN TO MOVE EAST ACROSS THE REGION
AFTER 06Z. THIS SLOW INITIAL PROGRESSION MAY ENHANCE THE THREAT FOR
HEAVY RAIN AND FLASH FLOODING WITH THE SYSTEM. EXPECT THE COLD FRONT
TO WAIT UNTIL LATE FRIDAY BEFORE FINALLY CLEARING THE REGION...BUT
ANY THUNDERSTORM THREAT TOMORROW WILL BE DEPENDENT UPON DEVELOPING
INSTABILITY AND THIS IS VERY MUCH IN QUESTION AT THIS POINT...RATHER
THE INSTABILITY AXIS SHOULD BE MUCH STRONG TO THE EAST OVER MISSOURI.
BARJENBRUCH
EXTENDED...FRI NIGHT-NEXT THU.
THE AREA WILL REMAIN WITHIN THE UPPER TROUGH AXIS THROUGH MON WITH
SEVERAL DISTURBANCES AND CHCS FOR PRECIP STILL POSSIBLE SAT-MON.
THE WEAKENING UPPER TROUGH AXIS WILL FINALLY PASS MON-TUES WHEN
ANOTHER LONGWAVE TROUGH WILL DEVELOP ACROSS THE NORTHERN
ROCKIES/US WHICH WILL ACT TO FORCE A COLD FRONT THROUGH THE PLAINS
AROUND THE WEDS-THU TIME FRAME WITH ADDITIONAL PRECIP CHCS THEN.
ALL IN ALL NEAR SEASONAL TEMPS THROUGH THE PERIOD.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 4 AM FRIDAY
FOR KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ035-KSZ036-KSZ037-KSZ038.
WIND ADVISORY UNTIL 8 AM FRIDAY FOR KSZ026-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.
&&
Hazardous weather outlook, Apr 29, 7:26 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT THU APR 29 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-010130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
826 PM CDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS...WITH EMBEDDED SEVERE WEATHER...HAS
DEVELOPED ACROSS NORTH CENTRAL KANSAS. THE THREAT FOR SEVERE
THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE POSSIBLE TONIGHT ACROSS NORTH CENTRAL KANSAS. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES... MAINLY PRIOR TO 11 PM.
THUNDERSTORM ACTIVITY WILL MOVE TO THE SOUTHEAST DURING THE
OVERNIGHT HOURS. SEVERE WEATHER REMAINS POSSIBLE THROUGH THE
NIGHT ACROSS MUCH OF THE AREA...ALTHOUGH A SLIGHT WEAKENING TREND
IS EXPECTED. DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF
QUARTERS ARE THE MAIN THREATS AFTER MIDNIGHT...WITH A LOW END
THREAT FOR A TORNADO.
SOUTH WINDS AT 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH WILL
CONTINUE DURING THE EVENING HOURS SOUTH AND EAST OF THE COLD FRONT
AND ASSOCIATED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL PERSIST FOR MUCH OF THE AREA FRIDAY
MORNING AND LINGER INTO EAST CENTRAL AND PORTIONS OF NORTHEAST
KANSAS FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN...MAINLY EAST OF A SABETHA TO EMPORIA LINE.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR THE ENTIRE AREA FROM
SUNDAY NIGHT INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL CONTINUE TO BE NEEDED ACROSS NORTH CENTRAL AND
EXTREME NORTHEAST KANSAS TONIGHT...AND MAY BE NEEDED OVER THE
REST OF NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT THROUGH
FRIDAY MORNING.
In the hours before
Special weather statement, Apr 29, 11:18 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 AM CDT FRI APR 30 2010
KSZ022-035>037-300545-
DICKINSON-GEARY-MORRIS-RILEY-
1218 AM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST RILEY...GEARY...DICKINSON
AND NORTHWEST MORRIS COUNTIES...
THROUGH 1245 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 55 MPH ACROSS
PORTIONS OF RILEY...GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODBINE...CHAPMAN...
LATIMER...WHITE CITY...JUNCTION CITY...GRANDVIEW PLAZA...PARKERVILLE
AND OGDEN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND
308 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 29, 11:38 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 AM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST CHAPMAN 38.97N 97.02W
04/30/2010 E60 MPH DICKINSON KS LAW ENFORCEMENT
&&
BYRNESpecial weather statement, Apr 30, 12:08 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
108 AM CDT FRI APR 30 2010
KSZ011-023-024-300645-
JACKSON-NEMAHA-POTTAWATOMIE-
108 AM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST NEMAHA...JACKSON AND
EASTERN POTTAWATOMIE COUNTIES...
THROUGH 145 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 65 MPH
ACROSS PORTIONS OF NEMAHA...JACKSON AND POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT...ONAGA...
HAVENSVILLE...SOLDIER...CORNING...CIRCLEVILLE...GOFF...HOLTON AND
WETMORE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 30, 12:14 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM NON-TSTM WND DMG 4 E WAMEGO 39.20N 96.23W
04/30/2010 WABAUNSEE KS LAW ENFORCEMENT
TIME IS ESTIMATED.
&&
BYRNELocal storm report, Apr 30, 12:26 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
126 AM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 SSW GLASCO 39.29N 97.88W
04/29/2010 E1.75 INCH OTTAWA KS TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED VIA TRAINED SPOTTER. HAIL
DAMAGE SUSTAINED TO TRACTOR.
0500 PM HAIL 1 WSW CONCORDIA 39.56N 97.68W
04/29/2010 E1.00 INCH CLOUD KS TRAINED SPOTTER
0503 PM HAIL CONCORDIA 39.57N 97.66W
04/29/2010 E0.88 INCH CLOUD KS LAW ENFORCEMENT
0610 PM HAIL BELLEVILLE 39.82N 97.63W
04/29/2010 E0.75 INCH REPUBLIC KS TRAINED SPOTTER
0615 PM HAIL SE BELLEVILLE 39.82N 97.63W
04/29/2010 E1.25 INCH REPUBLIC KS TRAINED SPOTTER
0615 PM HAIL BELLEVILLE 39.82N 97.63W
04/29/2010 E1.75 INCH REPUBLIC KS TRAINED SPOTTER
0615 PM HAIL 1 E MUNDEN 39.91N 97.51W
04/29/2010 E1.50 INCH REPUBLIC KS TRAINED SPOTTER
PING PONG BALL SIZE HAIL
0639 PM HAIL SSE CUBA 39.80N 97.46W
04/29/2010 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
0648 PM HAIL HADDAM 39.86N 97.30W
04/29/2010 E1.00 INCH WASHINGTON KS LAW ENFORCEMENT
0648 PM HAIL 2 NNW HADDAM 39.88N 97.31W
04/29/2010 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
0712 PM TORNADO 4 N WASHINGTON 39.88N 97.05W
04/29/2010 WASHINGTON KS STORM CHASER
0722 PM HAIL 1 N COURTLAND 39.80N 97.89W
04/29/2010 E1.25 INCH REPUBLIC KS LAW ENFORCEMENT
0842 PM HAIL 1 ESE REPUBLIC 39.92N 97.80W
04/29/2010 E0.88 INCH REPUBLIC KS TRAINED SPOTTER
0857 PM HAIL 7 WNW MUNDEN 39.94N 97.66W
04/29/2010 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
0957 PM HAIL 6 S JAMESTOWN 39.52N 97.87W
04/29/2010 E0.88 INCH CLOUD KS TRAINED SPOTTER
1049 PM HAIL 3 W WASHINGTON 39.81N 97.11W
04/29/2010 E0.75 INCH WASHINGTON KS TRAINED SPOTTER
1118 PM HAIL 4 NNE MILTONVALE 39.41N 97.42W
04/29/2010 E1.00 INCH CLOUD KS TRAINED SPOTTER
1130 PM HAIL 8 W OAK HILL 39.25N 97.49W
04/29/2010 E1.00 INCH OTTAWA KS TRAINED SPOTTER
1139 PM NON-TSTM WND GST 4 SW MANHATTAN 39.14N 96.62W
04/29/2010 M61.00 MPH RILEY KS ASOS
KMHK ASOS
1140 PM NON-TSTM WND DMG MANHATTAN 39.18N 96.57W
04/29/2010 RILEY KS EMERGENCY MNGR
TREES AND ELECTRICAL TRANSFORMERS BLOWN DOWN. ONE SHED
BLOW OVER.
1153 PM TSTM WND GST ABILENE 38.92N 97.21W
04/29/2010 E60.00 MPH DICKINSON KS TRAINED SPOTTER
1220 AM NON-TSTM WND DMG 4 E WAMEGO 39.20N 96.23W
04/30/2010 WABAUNSEE KS LAW ENFORCEMENT
TIME IS ESTIMATED.
1228 AM TSTM WND GST CHAPMAN 38.97N 97.02W
04/30/2010 E60.00 MPH DICKINSON KS LAW ENFORCEMENT
&&
BYRNESpecial weather statement, Apr 30, 12:36 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
136 AM CDT FRI APR 30 2010
KSZ035>037-300700-
DICKINSON-GEARY-MORRIS-
136 AM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN GEARY...SOUTHEAST
DICKINSON AND MORRIS COUNTIES...
THROUGH 200 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 70 MPH
ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...HERINGTON...
LATIMER...WILSEY...WHITE CITY...PARKERVILLE...COUNCIL GROVE AND
DWIGHT.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
High Wind, Lyon
- When
- April 30, 12:53 AM CST to 12:56 AM CST
- Where
- Lyon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Emporia ASOS measured a 59 mph wind gust associated with strong gradient winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225623.